Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 27, NWS Salt Lake City, UT

June 13, 2015Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jun 13, 2015, 1:53 PM MDT for Kane County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2015, 1:53 PM MDT (19:53 UTC)
Expired
Jun 13, 2015, 7:45 PM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 123 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

060 
WGUS55 KSLC 131953
FFWSLC
UTC025-140145-
/O.NEW.KSLC.FF.W.0027.150613T1953Z-150614T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
153 PM MDT SAT JUN 13 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL KANE COUNTY IN UTAH... SPECIFICALLY WAHWEAP CREEK...WARM 
  CREEK...LAST CHANCE CREEK AND CROTON CANYON

* UNTIL 745 PM MDT
    
* AT 146 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORMS PRODUCING 
  HEAVY RAIN OVER THE UPPER HEADWATERS OF WAHWEAP CREEK...WARM 
  CREEK...LAST CHANCE CREEK AND CROTON CANYON. RADAR ESTIMATES 
  INDICATE THAT BETWEEN THREE QUARTERS OF AN INCH TO ONE AND ONE 
  HALF INCHES OF RAIN HAS FALLEN ACROSS PORTIONS OF THESE BASINS AND 
  ADDITIONAL HEAVY RAINFALL IS EXPECTED.

* THESE FLOOD WAVES ARE EXPECTED TO BE LONG RUNNING DUE TO SATURATED 
  SOILS AND DOWNSTREAM MOVEMENT OF THESE STRONG THUNDERSTORMS. THE 
  FLOOD WAVES ARE EXPECTED TO CONTINUE TO FLOW FROM THE UPPER 
  PORTIONS OF THESE BASINS TO THEIR TERMINUS IN LAKE POWELL OVER 
  THE NEXT SEVERAL HOURS. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... BIG 
  WATER...WAHWEAP CREEK...WARM CREEK...LAST CHANCE CREEK AND CROTON 
  CANYON...INCLUDING THE FINGER CANYONS WHERE THESE CREEKS TERMINATE 
  INTO LAKE POWELL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3749 11149 3722 11126 3713 11128 3706 11144
      3703 11155 3702 11157 3706 11174 3707 11184
      3744 11196

$$

GM
2 follow-up statements
037 
WGUS75 KSLC 132211
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
411 PM MDT SAT JUN 13 2015

UTC025-140145-
/O.CON.KSLC.FF.W.0027.000000T0000Z-150614T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
411 PM MDT SAT JUN 13 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR 
CENTRAL KANE COUNTY...SPECIFICALLY WAHWEAP CREEK...WARM   
CREEK...LAST CHANCE CREEK AND CROTON CANYON..

AT 406 PM MDT...EARLIER THIS AFTERNOON STRONG THUNDERSTORMS PRODUCED 
VERY HEAVY RAINFALL OVER WAHWEAP CREEK...WARM CREAK...LAST CHANCE 
CREEK AND CROTON CANYON. RADAR ESTIMATES INDICATED THAT IN EXCESS OF 
ONE INCH OF RAIN FELL ACROSS PORTIONS OF THESE BASINS IN A VERY 
SHORT PERIOD.

THE ASSOCIATED FLOOD WAVES ARE EXPECTED TO BE LONG RUNNING DUE TO 
SATURATED SOILS AND DOWNSTREAM MOVEMENT OF THESE EARLIER 
THUNDERSTORMS. THE FLOOD WAVES ARE EXPECTED TO CONTINUE TO TRACK 
DOWN THESE BASINS BEFORE ATTENUATING INTO LAKE POWELL EARLY THIS 
EVENING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BIG 
WATER...WAHWEAP CREEK...WARM CREEK...LAST CHANCE CREEK AND CROTON   
CANYON...INCLUDING THE FINGER CANYONS WHERE THESE CREEKS TERMINATE   
INTO LAKE POWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3749 11149 3722 11126 3713 11128 3706 11144
      3703 11155 3702 11157 3706 11174 3707 11184
      3744 11196

$$

GM
764 
WGUS75 KSLC 140138
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
738 PM MDT SAT JUN 13 2015

UTC025-140145-
/O.EXP.KSLC.FF.W.0027.000000T0000Z-150614T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
738 PM MDT SAT JUN 13 2015

...THE FLASH FLOOD WARNING FOR CENTRAL KANE COUNTY WILL EXPIRE AT 745
PM MDT...

FLOOD WATERS HAVE LIKELY RECEDED IN THE WAHWEAP CREEK...WARM   
CREEK...LAST CHANCE CREEK AND CROTON CANYON DRAINAGES AND ARE NO 
LONGER EXPECTED TO POSE A THREAT TO LIFE OR PROPERTY. PLEASE 
CONTINUE TO HEED ANY ROAD CLOSURES. 



LAT...LON 3749 11149 3722 11126 3713 11128 3706 11144
      3703 11155 3702 11157 3706 11174 3707 11184
      3744 11196

$$

PW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 9:35 AM MDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jun 13, 9:35 AM MDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
935 AM MDT SAT JUN 13 2015

.SYNOPSIS...WEAK HIGH PRESSURE WILL REMAIN OVER THE REGION THIS
WEEKEND...BRINGING A WARMING AND DRYING TREND. A WEAK WEATHER
DISTURBANCE WILL CROSS NORTHERN UTAH ON MONDAY.

&&

.DISCUSSION...ANOTHER SUNNY MORNING HAS DEVELOPED ACROSS MUCH OF
UTAH AND SOUTHWEST WYOMING...WITH RELATIVE HIGH PRESSURE OVER THE
ROCKIES AS THE PACIFIC LOW EXITS INTO THE PLAINS...AND A LONGWAVE
TROUGH REMAINS WELL NORTH OF THE AREA OVER MONTANA AND CANADA.
DRIER AIR CONTINUES TO FILTER INTO THE CWA FROM THE NORTH AND
WEST...AND DEW POINTS HAVE RESPONDED APPROPRIATELY OVER THE LAST
24 HOURS.

ONE PLACE THERE IS STILL SOME LINGERING MOISTURE IS IN THE FAR
SOUTHEASTERN PORTIONS OF THE CWA...AND THAT IS WHERE THE BEST
COVERAGE OF CONVECTIVE ACTIVITY IS EXPECTED TODAY...PERHAPS
INITIATING OFF THE SOUTHERN PORTION OF UTAHS SPINE AND DRIFTING TO
THE SOUTHEAST. OTHER THAN THAT ISOLATED TO WIDELY SCATTERED
ACTIVITY...ANOTHER SUNNY AND WARM DAY IS EXPECTED IN MOST
LOCATIONS...WITH MAX TEMPS GENERALLY ABOUT 5 DEGREES FAHRENHEIT
ABOVE CLIMATOLOGICAL NORMALS.

UPDATED THE FORECAST THIS MORNING TO INCREASE CLOUD COVER IN THE
EASTERN PORTIONS OF THE CWA...WHERE SOME CLOUDS WERE LINGERING
THROUGH THE MORNING HOURS. MAY ALSO UPDATE THE FORECAST SHORTLY TO
ADD SOME ISOLATED THUNDERSTORMS OVER THE CENTRAL AND SOUTHERN
MOUNTAINS BETWEEN 1530Z AND 18Z...AS CONVECTION LOOKS TO BE
STARTING EARLIER THAN PREVIOUSLY ANTICIPATED.

&&

.AVIATION...THE SOMEWHAT DRIER AND MORE STABLE WESTERLY FLOW ALOFT
ACROSS NORTHERN UTAH WILL KEEP SKIES CLEAR AT THE KSLC TERMINAL
THROUGH THE TAF PERIOD. LIGHT SOUTHEAST WINDS WILL TAKE A TURN TO
THE NORTHWEST BETWEEN 17Z AND 18Z...THEN RETURN TO THE SOUTHEAST
AROUND 03Z TO 04Z THIS EVENING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...SCHOENING
AVIATION...CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 13, 3:09 AM MDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
309 AM MDT SAT JUN 13 2015

UTZ001>016-019>021-517-518-WYZ021-141300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
309 AM MDT SAT JUN 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND EVENING...WITH GREATEST COVERAGE SOUTH OF
INTERSTATE 70. LOCALLY HEAVY RAINFALL AND GUSTY WINDS ARE
POSSIBLE WITH THE STRONGER ACTIVITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LINGERING MOISTURE WILL CONTINUE TO PRODUCE ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY...MAINLY ACROSS SOUTH
CENTRAL UTAH SUNDAY AND NORTHERN UTAH MONDAY.

TEMPERATURES WILL CLIMB INTO THE 90S AND LOW 100S ACROSS THE
REGION FOR THE FIRST HALF OF THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI/STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 12:35 PM MDTFlash Flood WarningSLCGarfield, Kane7 hr

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.